To the Editor.—Angiotensin-converting enzyme inhibitors have been regarded as safe medications for the treatment of hypertension. Adverse reactions of these drugs have been minimal except for the recent recognition of angiotensin-converting enzyme inhibitor—associated edema.1,2 The incidence of angioedema with these medications has been estimated to be less than 0.5%.3 There has been recent interest in both the medicine and otolaryngology—head and neck surgery literature concerning this complication. We present a patient who had a delayed episode of angioedema 24 months after the initiation of enalapril.
In March 1991, a 56-year-old woman presented to the emergency department with shortness of breath and inability to handle her secretions. Physical examination revealed edema involving the base of tongue, floor of mouth, and posterior aspect of the pharynx. The patient was treated with intravenous diphenhydramine, subcutaneous heparin, and supplemental oxygen. Emergent fiberoptic endotracheal intubation was performed to secure the patient's
ABIDIN MR, EISELE DW. Angioedema After Long-term Use of an Angiotensin-Converting Enzyme Inhibitor. Arch Otolaryngol Head Neck Surg. 1991;117(9):1059. doi:10.1001/archotol.1991.01870210135024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: